Heavy Snow, Northeast Bighorn Mountains
- When
- May 5, 4:00 AM MST to May 6, 12:00 PM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- Mesonet
A strong Spring storm and upper level low pressure moved across Central Wyoming beginning on the 4th and continued through the 6th. In addition to the heavy snow, strong northwest winds 30 to 45 mph with some gusts near 60 mph occurred.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong Spring storm and upper level low pressure moved across Central Wyoming beginning on the 4th and continued through the 6th. In addition to the heavy snow, strong northwest winds 30 to 45 mph with some gusts near 60 mph occurred. The following reports were received:|25 inches 14WSW and 21S Dayton, and 28 inches 19SW Sheridan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 5, 3:07 AM MST, 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
407 AM MDT SAT MAY 5 2007
.SHORT TERM...VALID FOR TDY AND SUN...
VERY ACTIVE WEATHER THE NEXT 36 HOURS SPANNING FROM HEAVY SNOW TO
POTENTIAL FLOODING. POWERFUL UPPER LOW OVER UTAH PROGGED TO SPLIT
AND SEND A LARGE CHUNK OF ENERGY TOWARD SOUTHEAST MONTANA TODAY.
VERY STRONG DYNAMICS WITH WARM AIR ADVECTION...QG FORCING AND
UPPER DIFLUENCE RIDE INTO THE AREA TODAY AND TONIGHT. MODELS
STILL HAVING A HARD TIME RESOLVING THIS SYSTEM AS PRECIPITATION
CURRENTLY OVER SOUTH CENTRAL MONTANA WAS NOT HANDLED VERY WELL.
THE MODELS WERE COMING TOGETHER NOW ON SYSTEM EVOLUTION.
UPPER LOW PULLS INTO EASTERN WYOMING THIS AFTERNOON. THIS WILL
SPREAD STRONG LIFT INTO SOUTHEAST MONTANA. MOISTURE WILL WORK
WESTWARD TOWARD SOUTH CENTRAL MONTANA. RADAR RETURNS CURRENTLY
PAINTED ACROSS SOUTH CENTRAL MONTANA WITH INITIAL WAVE OF ENERGY
SPINNING OFF THE LOW. PRECIPITATION WAS WORKING WEST AND SHOULD
TAPER OFF AND PUSH OUT OF BILLINGS THIS MORNING. QUESTION WILL BE
TIMING OF PRECIPITATION OUT...SO WILL GO WITH LIKELY POPS FOR THE
TIME BEING AND MAY HAVE TO RAISE IF RAIN CONTINUES TO HANG
AROUND. STRONGER SHORTWAVE SLAMMING ACROSS EASTERN WYOMING THIS
MORNING AND GENERATING CONVECTION OVER THE WESTERN HIGH PLAINS.
THE WAVE WILL WRAP INTO SOUTHEAST MONTANA THIS MORNING. STRONG
LIFT IS PROGGED JUST EAST OF BILLINGS TO MILES CITY. ATMOSPHERE
QUITE MOIST WITH DEEP LIFT EXPECTED. BOTH MODELS WERE PRODUCING 1
TO 2 INCHES FROM SHERIDAN TO MILES CITY. THE WRF WAS THE HEAVIEST
WITH NEARLY 3 INCHES IN THE AREA FROM SHERIDAN TO BROADUS. THIS
PARTICULAR AREA HAS RECEIVED AROUND AN INCH OF RAIN LATELY WITH
REPORTS OF STREAMS AND CREEKS RUNNING A LITTLE HIGH. WILL HOIST A
FLOOD WATCH FOR SOUTHERN BIG HORN COUNTY...SOUTHERN ROSEBUD
COUNTY...POWDER RIVER AND SHERIDAN COUNTIES FOR TODAY AND
TONIGHT. WILL NEED TO WATCH CUSTER AND NORTHERN ROSEBUD COUNTIES
TOO.
THE WINTER STORM WARNING FOR THE BIG HORN MOUNTAINS LOOKS GREAT.
WILL QUITE LIKELY SEE 2 TO 3 FEET OF NEW SNOW BY THE TIME THE
STORM IS DONE. MODEL SOUNDINGS SHOW FREEZING LEVELS DROPPING TO
AROUND 4500 FEET TODAY AND HANGING THERE THIS AFTERNOON AND
TONIGHT WITH DYNAMIC COOLING. WILL EXTEND THE WARNING OFF THE
MOUNTAINS ON TO THE FOOTHILLS DOWN TO 4500 FEET WITH AROUND 10
INCHES OF NEW SNOW EXPECTED. SOME LOCATIONS NEAREST THE SLOPES
COULD WELL SEE OVER A FOOT OF FRESH SNOW. SHERIDAN ITSELF SHOULD
BE LOW ENOUGH TO REMAIN RAIN. THE PRECIPITATION IS EXPECTED TO
TAPER OFF IN THE WARNING AREA EARLY SUNDAY AS THE SYSTEM PULLS
NORTHEAST. LINGERED HIGH POPS OVER THE EAST SUNDAY.
NEXT ISSUE IS WIND OVER SHERIDAN. SYSTEM WRAPS UP OVER THE
NEBRASKA PANHANDLE AND PULLS NORTHWARD. STRONG LIFT WILL MITIGATE
WINDS MIXING DOWN...SO WILL RELY ON GRADIENT ALONE AND THIS WILL
BE A REFLECTION OF THE STRENGTH OF THE WAVE. PRETTY DYNAMIC WAVE
WITH STRONG ENERGY WRAPPING IN...SO WOULD EXPECT RAPID
INTENSIFICATION OVER EASTERN COLORADO. MODEL GUIDANCE WAS
PRODUCING 40 KTS AT SHERIDAN THIS EVENING. THIS HARD TO IGNORE
AND THE SYSTEM WILL BE IN THE RIGHT PLACE FOR STRONG GRADIENT
WINDS. WILL GO AHEAD AND LAUNCH THE HIGH WIND WARNING. WILL ALSO
STRETCH IT THROUGH THE NIGHT AS THE LOW STAYS WRAPPED AND IN
CLOSE PROXIMITY THROUGH 12Z SUNDAY.
SHOULD FINALLY SEE THINGS CALM DOWN A BIT SUNDAY NIGHT. THE FLOW
FILLS AND SLIDES NORTHEAST INTO CANADA. LINGERING ENERGY HANGS
BACK OVER NORTHEAST WYOMING...SO HELD ON TO POPS OVER THE
SOUTHEAST. THE REST OF THE AREA WILL UNDERGO DRIER NORTHWEST FLOW
SO TOOK THE LIBERTY TO DROP POPS FOR THESE LOCATIONS. HUMPHREY
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
FAIRLY QUIET BEGINNING TO THE WEEK IN STORE ONCE THE CURRENT
STORM SYSTEM BEGINS TO MOVE OUT OF THE EASTERN ZONES SUNDAY
NIGHT. OVERALL...MODELS IN DECENT AGREEMENT THROUGH THE UPCOMING
WEEK. CLOSED LOW AND REMAINING REMNANTS CONTINUE TO LINGER OVER
THE DAKOTAS RESULTING IN CLOUDY SKIES AND A CHANCE FOR SHOWERS
AND THUNDERSTORMS ACROSS THE FAR SOUTHEAST ZONES MONDAY AND
MONDAY NIGHT. UPPER LEVEL RIDGING BUILDS ACROSS THE FORECAST AREA
MONDAY NIGHT AND TUESDAY BRINGING DRY CONDITIONS AND WARMER
TEMPERATURES. HOWEVER... BY TUESDAY NIGHT INTO WEDNESDAY...AN
UPPER LEVEL WAVE OVER SOUTHERN BRITISH COLUMBIA AND ALBERTA MOVES
EAST FLATTENING THE RIDGE BRINGING AN UNSETTLED ZONAL FLOW ALOFT.
AT THE SAME TIME...A COOL FRONT WILL MOVE ACROSS THE ENTIRE
FORECAST AREA. THIS WILL ALL RESULT IN A RETURNED CHANCE FOR
SHOWERS AND THUNDERSTORMS ACROSS THE WEST AND NORTHWEST ZONES
TUESDAY NIGHT AND THE ENTIRE FORECAST AREA WEDNESDAY. AN
UNSETTLED SOUTHWEST FLOW ALOFT WILL RETURN FOR THURSDAY AND
FRIDAY BRINGING A CONTINUED CHANCE FOR PRECIPITATION.
TEMPERATURES THROUGHOUT THE PERIOD ARE EXPECTED TO BE ABOVE
NORMAL WITH READINGS IN THE 60S AND 70S. HOOLEY
&&
.AVIATION...
AREAS OF LIGHT RAIN WITH VFR TO MVFR CONDITIONS WILL CONTINUE
THROUGH 12Z FROM A KMLS TO KLVM LINE AND AREAS SOUTH.
ELSEWHERE...ISOLATED SHOWERS WITH VFR CONDITIONS CAN BE EXPECTED.
THE PRECIPITATION IS EXPECTED TO BECOME MORE WIDESPREAD AFTER 12Z
WITH MVFR AND IFR CONDITIONS PREVAILING ESPECIALLY ACROSS SOUTH
CENTRAL AND SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. IN
ADDITION...SNOW WILL BE LIKELY OVER THE MOUNTAINS...ESPECIALLY THE
BIG HORNS WITH MOUNTAIN OBSCURATIONS LIKELY. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 055 040/062 041/071 046/073 047/072 046/071 047/070
7/R 33/R 00/B 00/B 02/T 22/T 22/T
LVM 053 034/060 034/070 038/071 040/069 039/068 039/068
3/R 22/R 00/B 00/U 02/T 22/T 22/T
HDN 056 042/062 039/073 042/076 043/079 044/075 044/075
7/R 54/R 20/B 00/B 02/T 22/T 22/T
MLS 056 043/058 040/070 043/076 047/074 048/071 048/071
8/R +8/R 20/B 00/B 02/T 22/T 22/T
4BQ 052 039/054 038/069 039/075 043/078 044/072 044/073
+/R +8/R 32/T 20/B 00/B 22/T 22/T
BHK 053 042/056 038/068 040/074 044/072 044/071 045/071
+/R +7/R 30/B 00/B 02/T 22/T 22/T
SHR 045 035/055 036/068 035/071 040/074 041/072 042/069
+/R +6/R 22/T 20/B 00/B 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT FROM 8 AM MDT THIS MORNING THROUGH LATE
TONIGHT FOR ZONES 36-38-58.
WY...FLOOD WATCH IN EFFECT FROM 8 AM MDT THIS MORNING THROUGH LATE
TONIGHT FOR ZONE 99.
WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT SUNDAY FOR
ZONES 98-99.
HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 AM MDT
SUNDAY FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 903 PM MDT FRI MAY 4 2007 MTZ028>042-056>058-063>068-WYZ098-099-060315- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 903 PM MDT FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT A STRONG SPRING STORM WILL MOVE INTO THE AREA LATE TONIGHT AND LINGER IN THE AREA THROUGH SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG SPRING STORM SYSTEM WILL BRING MORE RAIN TO LOCATIONS EAST AND SOUTH OF BILLINGS SATURDAY AND SATURDAY NIGHT. SOME OF THIS RAIN COULD BE HEAVY. RAIN TOTALS OF AN INCH OR TWO WILL BE POSSIBLE IN THE MILES CITY...BAKER...BROADUS AND EKALAKA AREAS. THIS STORM IS ALSO EXPECTED TO BRING HEAVY SNOW TO THE BIG HORN MOUNTAINS THROUGH SUNDAY MORNING. THOSE PLANNING TO TRAVEL THROUGH THE BIG HORN MOUNTAINS SHOULD BE PREPARED FOR WINTRY CONDITIONS. FURTHERMORE...STRONG NORTHWEST WINDS WILL IMPACT LOCATIONS ALONG INTERSTATE 90 FROM ABERDEEN HILL SOUTH TO SHERIDAN SATURDAY AFTERNOON AND EVENING. GUSTS TO 60 MPH ARE POSSIBLE IN THIS AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29933.